Skip to content
Newly diagnosed at age 42!?!
avatar
tednglori posted:
Hi everyone, feeling a little overwhelmed with the diagnosis of asthma today. I've been having significant issues with breathing for several months, which started after a heatwave we had. The journey began with allergy testing which revealed allergies to not only environmental stuff, but significant food allergies (chicken, beef, turkey, chocolate, nuts YIKES). My only symptom has been the breathing issues which is so scary. SO, doctor says it's asthma and I'm researching all about it. Anyone else get diagnosed later in life? Anyone understand the relationship between allergies and asthma? Are they usually related? Any information, websites, encouragement would be great! I am taking Flovent 110mg (2 puffs in am and 2 in evening). I was chicken to do two puffs so I only did one tonight, I am concerned about feeling shakey or dizzy. I will work my way to the two puffs as I am sure that's important, but just a little nervous. Thanks all!
Reply
 
avatar
choo_chu responded:
Allergies and asthma may be related. About half of all people who have asthma also have allergies, which is far higher than the incidence of allergies in the general population, and about 60% of people with asthma have allergic asthma. Allergic asthma is when asthma symptoms are triggered by allergens that you inhale, like animal dander, pollen and dust.

If you're thinking you might get shaky and dizzy from Flovent because that's what happened when you used albuterol, you should know they're different kinds of medicines. Flovent is an inhaled corticosteroid, which helps reduce inflammation in your lungs. Albuterol is a short-acting beta agonist, which relaxes the muscles around your airways. It doesn't help with underlying inflammation. That being said, you shouldn't get shaky or dizzy from using a full dose of Flovent.
 
avatar
sgbl88 responded:
Hi, and welcome to the community.

Many of us on the board were diagnosed as an adult. I was diagnosed at 34.

As Choo_Chu said, asthma and allergies do tend to go together. Because allergies cause inflammation, it is essential to asthma control to keep allergies well controlled.

Here is a link to just about all the articles WebMD has on asthma. I have found it a great resource.
http://www.webmd.com/asthma/guide/default.htm

As Choo_chu also said, Flovent is inhaled corticosteroid (ICS). It does not cause one to one to be jittery. It also takes about 2 weeks to become fully effective. You really need to get up to full dose ASAP.

Because of you age, I would like for you to take a look at my posts on AERD. They will explain what that is more fully, but the progression is chronic sinusitis with or without nasal polyps in the late 30's and then developing asthma in the early 40's.

You came to a great place to educate yourself on asthma and to get support. If you have any questions, feel free to ask. that is what we are here for.

Take care and
God bless.
Sonya
Jeremiah 29:11 For I know the thoughts that I think toward you, saith the LORD, thoughts of peace, and not of evil, to give you an expected end... Ye shall seek me, and find [me]
 
avatar
amcate responded:
I was formally diagnosed when I was in my mid twenties. Long story...I was too poor to get proper treatment at first. It turned bad when I was 28 and that's when I saw a specialist.

As already mentioned, allergies and asthma tend to go together...but not all asthmatics have allergies and not everyone with allergies has asthma. There is an atopic march some allergists speak of, involving sinusitis, atopic dermatitis, and asthma. Again, the three tend to run in families, but not necessarily.

The asthma UK channel on you tube has a lot of informative videos.

Flovent 110 is a medium dose inhaled corticosteroid. As already mentioned, you should get to your 2 puffs ASAP because the doctor is probably testing if that's the right level to have you at as a controller medicine. If the symptoms don't go away, the doctor will probably increase the dose. If they do, the doctor might try to decrease it. Be sure to rinse your mouth out afterward. You may want to get a spacer, which is a device that acts like a holding chamber for the medicine, as this increases the amount of medicine that reaches your lungs. The only reason I can think of for Flovent making me dizzy is if holding breath is making me dizzy. You normally breath all the air out of your lungs, then press the inhaler (which causes the medicine to go into the spacer), then inhale slowly without making the spacer make a whistling sound, then hold the breath for 10 seconds. Sometimes the holding the breath will cause me to be dizzy. Anyway, I'm pretty sure asthma UK's channel has videos about spacers in case they didn't get you one. Other than that, though, FloVent shouldn't cause you to be shaky or dizzy...just rinse your mouth out after using it so you don't get a yeast infection.

Anyway, good luck with it all.
 
avatar
amcate responded:
The asthma UK channel has a new video since last time I visited called, "Breakfast at Glenfield". I thought it was kind of cute-I guess they updated their guidelines in the UK for managing severe asthma attacks and it's an education video for ER folks. Most of the time, though, asthma is not that severe. Welcome to the community.


Helpful Tips

excercise
since ive been doing more cardio related excercise my attacks seem to have lessoned More
Was this Helpful?
1 of 1 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health Asthma and Allergies Center